Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 37, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 14, 2011, 5:38 AM MDT for Grant County, North Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2011, 5:38 AM MDT (11:38 UTC)
- Expired
- Jun 14, 2011, 6:17 AM MDT
- In force
- 39 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Grant County, ND
The radar
The Bismarck radar (KBIS), 74 km from the middle of the area, began a volume at 11:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 11.6 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2042 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
587 WUUS53 KBIS 141138 SVRBIS NDC037-141245- /O.NEW.KBIS.SV.W.0037.110614T1138Z-110614T1245Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 538 AM MDT TUE JUN 14 2011 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA... * UNTIL 645 AM MDT * AT 536 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR LEITH...OR 37 MILES NORTHEAST OF LEMMON... AND MOVING NORTH AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LEITH AND HEIL AROUND 545 AM MDT. CARSON AROUND 555 AM MDT. LARK AROUND 610 AM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY BUILDING...AND STAY AWAY FROM WINDOWS. && LAT...LON 4631 10174 4663 10161 4663 10131 4619 10149 TIME...MOT...LOC 1138Z 202DEG 20KT 4632 10161 WIND...HAIL <50MPH 1.00IN $$ VINING
2 follow-up statements
032 WWUS53 KBIS 141157 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 657 AM CDT TUE JUN 14 2011 NDC037-141245- /O.CON.KBIS.SV.W.0037.000000T0000Z-110614T1245Z/ GRANT ND- 557 AM MDT TUE JUN 14 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL GRANT COUNTY UNTIL 645 AM MDT... AT 550 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 29 MILES NORTH OF WATAUGA...OR 41 MILES NORTHEAST OF LEMMON...OR JUST SOUTH OF CARSON...MOVING NORTHEAST AT 20 MPH. THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL GRANT COUNTY...INCLUDING HIGHWAY 21 NEAR AND EAST OF CARSON...AND NEAR LARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4631 10174 4663 10161 4663 10131 4619 10149 TIME...MOT...LOC 1155Z 232DEG 18KT 4635 10151 WIND...HAIL <50MPH 1.00IN $$ VINING
398 WWUS53 KBIS 141217 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 717 AM CDT TUE JUN 14 2011 NDC037-141227- /O.CAN.KBIS.SV.W.0037.000000T0000Z-110614T1245Z/ GRANT ND- 617 AM MDT TUE JUN 14 2011 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GRANT COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM FROM CARSON TO LARK. LAT...LON 4631 10174 4663 10161 4663 10131 4619 10149 TIME...MOT...LOC 1217Z 232DEG 18KT 4641 10138 $$ KINNEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:17 AM MDT, 2 hours 21 minutes earlier.
Area forecast discussion, Jun 14, 3:17 AM MDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 417 AM CDT TUE JUN 14 2011 .SHORT TERM...TODAY THROUGH WEDNESDAY... AN UNSETTLED PATTERN IS EXPECTED TO CONTINUE DURING THE SHORT TERM...WITH THE MAJOR FORECAST CONCERN BEING THE ONGOING CHANCES FOR RAIN AND THUNDERSTORMS AGGRAVATING FLOODING. THE NEXT SYSTEM TO AFFECT THE FORECAST AREA IS AN UPPER LEVEL LOW THAT WAS CENTERED OVER CENTRAL ALBERTA WITH A TROUGH EXTENDING SOUTHWARD ACROSS WESTERN MONTANA AND WYOMING. UPPER LEVEL SHORTWAVE ENERGY MOVING NORTHEASTWARD FROM THE BASE OF THE TROUGH HAD ALREADY REACHED SOUTHWESTERN NORTH DAKOTA...AND THIS FEATURE IS ASSOCIATED WITH ONGOING THUNDERSTORMS THAT MOVED INTO SOUTHWESTERN NORTH DAKOTA FROM SOUTHEASTERN MONTANA. THIS SHORTWAVE IS THE LEADING EDGE OF A SERIES OF SHORTWAVE ENERGY IMPULSES THAT WILL MOVE ACROSS THE NORTHERN PLAINS TODAY AND TONIGHT...LINGERING INTO WEDNESDAY OVER THE EASTERN DAKOTAS AND MINNESOTA. THE MAIN UPPER LOW IS PROGGED TO ENTER WESTERN NORTH DAKOTA TONIGHT...MOVE EAST ACROSS THE STATE TONIGHT AND WEDNESDAY...AND IS FORECAST TO BE OVER NORTHERN MINNESOTA BY WEDNESDAY EVENING. MEANWHILE AT THE SURFACE...LOW PRESSURE WAS CENTERED OVER WESTERN SOUTH DAKOTA AND EXTENDED INTO WESTERN NORTH DAKOTA. THIS FEATURE IS FORECAST TO MOVE EAST ACROSS THE DAKOTAS TODAY...AND SHOULD BE IN THE RED RIVER VALLEY BY WEDNESDAY MORNING. THIS SCENARIO WILL MEAN A PROLONGED PERIOD OF SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT...CONTINUING OVER CENTRAL NORTH DAKOTA IN THE FORM OF LIGHT PRECIPITATION ON WEDNESDAY. ALTHOUGH SEVERE WEATHER PARAMETERS FOR HAIL AND HIGH WIND ARE NOT AS STRONG AS WAS THE CASE ON SUNDAY...THE POTENTIAL FOR SIGNIFICANT RAINFALL WILL BE THE MAIN THREAT. MODELS ARE SUGGESTING WIDESPREAD RAINFALL TOTALS FOR TODAY THROUGH THIS EVENING TO RANGE FROM 0.5 INCHES TO 1 INCH ACROSS WESTERN AND CENTRAL NORTH DAKOTA. LOOKING AT HIGH TEMPERATURES TODAY IN THE UPPER 60S WEST TO MID TO UPPER 70S EASTERN PARTS OF CENTRAL NORTH DAKOTA. DRIER AIR MOVING IN BEHIND THE SURFACE LOW/TROUGH...AND LOWS TONIGHT SHOULD REACH THE UPPER 40S SOUTHWEST...TO THE UPPER 50S EAST. MORE SUNSHINE ON WEDNESDAY WITH HIGHS IN THE 70S. .LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY... ACTIVE WEATHER WILL CONTINUE THROUGH THE PERIOD...WITH POPS CONTINUED EVERY PERIOD. THE MAIN CHALLENGE IS DIAGNOSING THE EVOLUTION OF THE LARGE WESTERN CONUS H5 LOW. AGREE WITH HPC THAT THE 00Z GFS REPRESENTS A REASONABLE COMPROMISE IN TIMING. OVERALL TRENDS SUGGEST RAIN GRADUALLY ADVANCING FROM WEST TO EAST ACROSS THE FORECAST AREA WEDNESDAY NIGHT INTO THE WEEKEND...AS A SERIES OF SHORT WAVE TROUGHS EJECT THROUGH THE REGION IN SOUTHWEST FLOW. UNFORTUNATELY...THERE WILL LIKELY SEVERAL WINDOWS OF HEAVY RAIN POTENTIAL OVER MOST...IF NOT ALL OF THE FORECAST AREA...ALL THE WAY THROUGH THE WEEKEND INTO EARLY NEXT WEEK. HIGH TEMPERATURES WILL LIKELY BE SLIGHTLY BELOW NORMAL...WITH MAINLY 60S/70S...AND OVERNIGHT LOWS NEAR TO SLIGHTLY ABOVE NORMAL. && .AVIATION... NEAR TERM RADAR AND MODEL TRENDS...INCLUDING THE RAPID UPDATE RUC...INDICATE SHOWERS AND STORMS WILL INITIALLY BE MOST WIDESPREAD AT KISN/KMOT/KBIS THROUGH MIDDAY...WITH THE FOCUS OF THE PRECIP SHIFTING EASTWARD TO KJMS BY LATE AFTERNOON/EVENING. EXPECT PERIODS OF MVFR CIGS/VSBYS WITH SHOWERS AND STORMS. && .HYDROLOGY... ANOTHER ROUND OF PRECIPITATION TODAY AND TONIGHT...WITH AMOUNTS BETWEEN 0.5 AND 1 INCH EXPECTED OVER MUCH OF WEST AND CENTRAL NORTH DAKOTA. ONE AREA OF CONCERN INVOLVES THE COUNTIES OF MORTON...OLIVER...GRANT...ADAMS AND HETTINGER AS THESE RECEIVED HEAVY PRECIPITATION SUNDAY NIGHT. THIS FORECAST RAINFALL MAY CAUSE SOME ADDITIONAL RISES ON LOCAL STREAMS AND RIVERS...AND AREAS OF LOW LAND FLOODING. AREAS ACROSS THE MISSOURI AND SOURIS RIVERS WILL ALSO BE AFFECTED BY THIS EXPECTED WIDESPREAD RAINFALL. SEE THE LOCAL HYDROLOGICAL FORECASTS FOR THESE LOCATIONS WHICH HAVE THIS RAINFALL INCORPORATED IN THE RIVER FORECASTS AT WWW.WEATHER.GOV/BIS && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM/HYDROLOGY...VINING LONG TERM/AVIATION...KINNEY
Hazardous weather outlook, Jun 14, 4:59 AM MDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 559 AM CDT TUE JUN 14 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-151100- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 559 AM CDT TUE JUN 14 2011 /459 AM MDT TUE JUN 14 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY. SOME AREAS MAY RECEIVE HEAVY RAINFALL...AND THIS MAY AGGRAVATE CURRENT FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS THE REST OF THE WEEK...THROUGH THE WEEKEND...INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JV
In the hours before
Local storm report, Jun 14, 4:37 AM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
537 AM CDT TUE JUN 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0937 PM TSTM WND GST 7 NNW CARSON 46.51N 101.60W
06/12/2011 E60.00 MPH GRANT ND LAW ENFORCEMENT
REPORTED BY COUNTY SHERIFF
&&
RKSpecial weather statement, Jun 14, 5:30 AM MDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 630 AM CDT TUE JUN 14 2011 NDZ042-141230- GRANT- 530 AM MDT TUE JUN 14 2011 ...STRONG STORM IN GRANT COUNTY... AT 527 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CENTRAL GRANT COUNTY...MOVING NORTHEAST AT 20 MPH. ONE HALF INCH DIAMETER HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... LEITH AND HEIL BY 540 AM MDT... CARSON BY 555 AM MDT... LARK BY 610 AM MDT... SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. VINING
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 6:14 AM MDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 61 min |
| Jun 14, 9:21 AM MDT | Flash Flood Warning | BIS | Burleigh, Emmons, Kidder, Logan | 6 hr |
| Jun 14, 10:42 AM MDT | Flash Flood Warning | BIS | Emmons, Kidder, Logan, McIntosh, Stutsman | 4 hr |
| Jun 14, 10:58 AM MDT | Flash Flood Watch | BIS | Emmons, Foster, Kidder, Logan, McIntosh, Stutsman | 7 hr |
| Jun 14, 12:20 PM MDT | Areal Flood Advisory | BIS | Stutsman | 80 min |
| Jun 14, 12:32 PM MDT | Flash Flood Warning | BIS | Stutsman | 3 hr |
| Jun 14, 1:04 PM MDT | Areal Flood Advisory | BIS | LaMoure | 3 hr |
| Jun 14, 3:03 PM MDT | Areal Flood Warning | BIS | Burleigh, Emmons, Kidder, LaMoure, Logan, McIntosh and 1 more | 23 hr |
| Jun 14, 3:29 PM MDT | Areal Flood Advisory | BIS | Dickey | 22 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.